There have been cases where people with depression feel that because they are doing better with treatment, they no longer need to go on taking antidepressants. Abruptly stopping an antidepressant does not give your brain enough time to adjust to change. By learning about the seriousness of antidepressant withdrawal, you will also learn to continue taking your antidepressants just like before.
Symptoms of antidepressant withdrawal can start within two to four days and last about a week or two. This can mean having symptoms like fatigue, sweating, achiness, headaches, and feeling sluggish. It can also mean not being able to sleep or having nightmares when you do. You can have problems with balance where you experience vertigo or lightheadedness. It is also possible to feel tingling, burning, or feeling like you are shocked. Then, there are behavioral symptoms like irritability, anxiety, aggression, or mania.
While all depression medications can cause discontinuation symptoms, there are drugs that cause these symptoms to occur much more quicker. You are more likely to experience discontinuation symptoms with antidepressants that stay in your body for a shorter amount of time such as ones that affect serotonin and norepinephrine. Short-acting medications that affect serotonin include Effexor, Cymbalta, Celexa, Lexapro, Paxil, and Zoloft. Medications that take longer for the body to clear will make withdrawal less common to experience like Prozac or Trintellix.
One way that you can help yourself avoid discontinuation syndrome is by taking Prozac. Prozac is a selective serotonin reuptake inhibitor or SSRI like Zoloft and Lexapro. With this particular medication, once you stop taking Prozac, it leaves your body more slowly than other SSRIs. This will make it unlikely for you to have extreme withdrawal symptoms. This is something you should consider letting your doctor know if he or she asks you which antidepressant to try or which you would like to switch to.
It is never good to stop any drug cold turkey or you could be experiencing discomforting withdrawal symptoms. The same goes with stopping antidepressants right away. It is best to taper off of them slowly by gradually decreasing your dose over a long period of time. Your doctor will tell you how to come about this based on how long you have been on antidepressants, how high your dose is, and anything else that is important for your doctor to know. When you have your follow-up appointments, your doctor will check to see if any discontinuation symptoms appear and if there any signs of depression returning. Continue to have these appointments with your doctor every month.
You should also continue to exercise when you discontinue your antidepressants. Because exercise releases feel-good endorphins, you will be in control of your depression and eventually stop antidepressants. Exercise also makes serotonin more available by binding to receptor sites on nerve sites. This can make exercise compensate for changes in serotonin levels if you stop taking antidepressants. The active choices you make do not have to involve going to a gym, but can be exercises you can do at home like walking, jogging, swimming, dancing, playing a sport, etc.
Do not be so quick to stop taking your antidepressants because you feel like you have a better handle on your depression. If you are starting to feel better, that is showing that the antidepressants are working. If you quit too soon, your depression will return. Doctors will recommend that you stay on the medication for six to nine months before quitting completely. Speak openly to your doctor about the good you have gotten out of your antidepressants as well as the risks you experienced. Ask your doctor whether or not you should stop your antidepressants and when is the best time. Think about how well you are functioning as well as how you can cope with any negative thoughts that come to you. Try not to quit when you are about to encounter a stressful situation like starting a new job or are feeling sick. Consult with your doctor first about the best time.
Make a plan about how you plan to go about reducing your medications such as allowing two to six weeks between pill reductions. Your doctor can teach you about tapering your dose and prescribing you the appropriate dose. This will all depend on what antidepressant you are taking, how long you have been on it, current dose, and symptoms you have had when you changed medications before. You could also try recording how you feel every day by tracking what your mood has been like on a scale of one to ten.
Continue to find support in your doctor. Let he or she know about physical or emotional symptoms that may have to do with discontinuation. Mild symptoms normally means that these effects from quitting antidepressants are temporary and that the medication is just clearing your system. Severe symptoms mean that you need to go back to a previous dose and reduce your doses more slowly. You should also speak to a friend or a relative about your plan to quit your antidepressants. They could recognize for you signs that your depression is coming back that you may not realize. Never quit your antidepressants without help from a doctor or your peers.
Located on the shore of Southern New Jersey, Enlightened Solutions is a recovery center that uses evidence-based therapies and holistic healing to treat addiction and mental illness. With the opportunity to learn about therapies that are keyed in to healing the human spirit and learning about new stress reducing techniques centered around a 12 step network, you will be ensure a lasting recovery. For more information, please call us at 833-801-LIVE as we are open 24 hours a day, 7 days a week.
We are here to help. Contact us today and get the answers you need to start your journey to recovery!
Discuss treatment options
Get help for a loved one
Verify insurance coverage
Start the admissions process
Fill out this form and we’ll respond to your message
Don't hesitate to contact us or visit our clinic.